Michigan, 2018

Winter Weather in Michigan, February 28, 2018

February 28, 2018 · NWS MQT · 4 events in 4 counties and zones

Briefly heavy mixed precipitation fell across portions of central Upper Michigan early on the 28th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Briefly heavy mixed precipitation fell across portions of central Upper Michigan early on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 27, 7:19 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Feb 27, 7:19 PM EST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
719 PM EST Tue Feb 27 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 317 PM EST TUE FEB 27 2018

All the attention in the short term is on Fgen forced precip on the
N side of a surface trough axis nosing into the region. Models have
significantly increased QPF over the S-central to eastern U.P. and
have followed that trend in the forecast. Low-mid level temps will
be cooling dynamically as the precip develops, which will push the
rain/snow line farther south to southern Menominee County. Where
rain is expected, surface temps should be above freezing. Elsewhere,
0.5-1.0 inch of snow is forecast from Stephenson to Escanaba,
Manistique, and Newberry. There is a possibility for greater amounts
as the HRRR shows total QPF around 0.50 inches, but that seems
overdone and definitely on the high side of guidance. Did not issue
any headlines or SPSs given limited amounts.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 317 PM EST TUE FEB 27 2018

Overall, through the extended the weather looks to remain fairly
quiet across the Upper Great Lakes region. Zonal flow will break
down towards the end of the work week as a lead shortwave tracks
eastward across the central and eastern CONUS, allowing a deepening
low pressure system to track across the southern Great Lakes on
Thursday. Given the southern track of the system and models still
showing most, if not all of the precipitation remaining south of the
area, do not expect much if any precipitation to reach southern
portions of Upper Michigan. We could see some light wintry
precipitation off of Lake Superior as the system continues to move
over the eastern Great Lakes region on Friday, but with 850mb
temperatures being very marginal and high pressure quickly moving
into the region any precipitation should remain light.

For the up and coming weekend, we will be sandwiched in between two
systems with upper-level ridging slowly moving eastward across the
Upper Great Lakes region. As a result, high pressure will give way a
pleasant weekend with mild conditions and dry weather. Cloud cover
will be on the increase, along with winds, towards the end of the
weekend into early next week as deep, longwave trough slowly ejects
out across the Plains. This upper-level trough is progged to slowly
track across the Upper Great Lakes region through early next week
allowing for better chances for widespread precipitation and cooler
temperatures. Precipitation type as this system tracks across the
region will be highly dependent on the track of the system, which
models continue to diverge on. Temperatures following the system
will also depend on the strength and track of the system. If
temperatures are able to cool down enough aloft to support any lake
effect precipitation, it will depend highly on the ice coverage
over Lake Superior.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM EST TUE FEB 27 2018

VFR conditions are expected at all TAF sites. However, there is
potential for lowered conditions at KSAW late this evening and early
tonight as an area of snow and showers passes just to the SE.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 317 PM EST TUE FEB 27 2018

Today through the end of the week, winds are expected to remain
below 25 knots.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...Ritzman
AVIATION...Titus
MARINE...Titus
Hazardous weather outlook, Feb 27, 3:18 PM EST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
318 PM EST Tue Feb 27 2018

MIZ001>007-009>014-084-085-282030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
318 PM EST Tue Feb 27 2018 /218 PM CST Tue Feb 27 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-282030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
318 PM EST Tue Feb 27 2018 /218 PM CST Tue Feb 27 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-282030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
318 PM EST Tue Feb 27 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Ritzman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Delta

When
February 28, 12:00 AM EST to 2:00 AM EST
Where
Delta forecast zone
Reported by
Law Enforcement
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

The Delta County Sheriff reported a mix of rain and freezing rain across portions of Delta County early on the 28th.

Winter Weather, Marquette

When
February 28, 12:30 AM EST to 2:30 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The Marquette National Weather Service in Negaunee Township measured two inches of wet snow in two hours. Other locations across Marquette County observed freezing rain mixing in with the snow.

Winter Weather, Alger

When
February 28, 1:00 AM EST to 4:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer ten miles south of Grand Marais measured two inches of wet snow in three hours.

Winter Weather, Luce

When
February 28, 2:00 AM EST to 4:00 AM EST
Where
Luce forecast zone
Reported by
Social Media
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

There was a report of freezing rain mixing in with wet snow at McMillan early morning on the 28th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740032, 740033, 740036, 740035.